Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 132, NWS Dodge City, KS

June 15, 1997Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 1997, 7:50 PM CDT for Gray County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 1997, 7:50 PM CDT (00:50 UTC)
Expired
Jun 15, 1997, 8:35 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Gray County, KS

The radar

The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2327 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2327 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WUUS1 KDDC 160050 RRA
SVRDDC
KSC069-160135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT SUN JUN 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  GRAY COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 835 PM CDT
 
* SOME LOCATIONS AFFECTED
  CIMMARON            THROUGH 805 PM CDT
  MONTEZUMA           BY 755 PM CDT

* AT 745 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM 8 MILES NORTHEAST OF CIMARRON TO
  COPELAND MOVING NORTHAST AT 10 MPH.

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF AND
YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

CICCONE/PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:48 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 15, 3:48 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT SUN JUN 15 1997

BIGGEST CHALLENGE THIS FCST IS WHERE STRONGEST STORMS WILL BE.
THEN...HOW CLOUDS WILL INFLUENCE TEMPS PDS 2 AND 3.

19Z SFC CHART CHART SHOWS SURFACE LOW ALMOST DIRECTLY OVER GCK WITH
WEAK DRY LINE TRAILING SW INTO ERN NM.  60+ DEW PTS COVER ERN 2/3RDS OF
CWA.  20Z ADAP SHOWS LI/S OF -6 ACRS ALL CWA AND NO CAP AS OF
20Z...THUS TSTMS COULD FIRE ANY TIME NOW.  FOR NOW...THINK FIRST
DEVELOPMENT WILL BE ALONG BOUNDRY MARKED BY LINE OF CU FROM WEST OF HYS
TO WEST OF GCK.  THEN...THIS LN OF STORMS SHOULD MARCH EASTWARD AS
STORMS MOVE NEWD.  MUCH RICHER SFC MOISTURE IN E PART OF CWA...WITH 19Z
DEW PTS IN 67-68 DEG RANGE.  UPR FLOW VEERS(SLIGHTLY) TO WEST AND
SPECIAL 18Z SOUNDING SHOWS WEAK CAA TAKING PLACE ALOFT.  THIS ALL
POINTS TO PSBL SVR STORMS THIS EVENING IN S AND CNTRL PARTS OF CWA...WL
MENTION PSBL SVR THERE BUT WITH CHC POPS.
MODELS ALL IN FAIRLY GOOD AGREEMENT WITH TAKING SFC FRNT MARCHING ACROS
CWA FROM NW TNGT...THEN FROM W OKLA TO NE MO BY 16/12Z...THEN HIGH
PRESS PUSHES IT FARTHER S BEFORE COOLER AND DRIER AIR SETTLES IN MON NT
AND TUES.  WILL GO WITH LOWER CHC POPS IN ALL BUT NRN COUNTIES MON NT
AND TUES.

FOR TEMPS...WL GO CLOSE TO GUIDANCE TNGT BUT LOWER BY A CATG MON/S
HIGHS WITH CLOUDS TO SURPRESS SOLAR HEATING.  THEN BACK CLOSE TO
GUIDANCE FOR PDS 3 AND 4.

.DDC...NONE.

DDC 060/078 058/081 0.60 444
GCK 059/078 060/079 059 444
EHA 059/075 060/080 060 344
LBL 063/080 061/084 060 344
HYS 058/083 061/083 059 243
P28 066/084 064/086 065 453

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:00 PM CDTSevere Thunderstorm WarningDDCGray45 min
Jun 15, 7:04 PM CDTSevere Thunderstorm WarningDDCMeade46 min
Jun 15, 7:33 PM CDTSevere Thunderstorm WarningDDCRush47 min
Jun 15, 7:35 PM CDTSevere Thunderstorm WarningDDCRush45 min
Jun 15, 7:40 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness45 min
Jun 15, 7:55 PM CDTSevere Thunderstorm WarningDDCMeade45 min
Jun 15, 8:25 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush45 min
Jun 15, 8:31 PM CDTSevere Thunderstorm WarningDDCHodgeman49 min
Jun 15, 8:37 PM CDTSevere Thunderstorm WarningDDCClark48 min
Jun 15, 9:16 PM CDTSevere Thunderstorm WarningDDCComanche59 min
Jun 15, 9:54 PM CDTSevere Thunderstorm WarningDDCPratt31 min
Jun 15, 10:04 PM CDTSevere Thunderstorm WarningDDCFinney46 min
Jun 15, 10:27 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford33 min
Jun 15, 10:33 PM CDTSevere Thunderstorm WarningDDCScott47 min
Jun 16, 2:35 PM CDTSevere Thunderstorm WarningDDCSeward35 min
Jun 16, 3:11 PM CDTSevere Thunderstorm WarningDDCSeward34 min
Jun 16, 3:53 PM CDTSevere Thunderstorm WarningDDCBarber32 min
Jun 16, 4:24 PM CDTSevere Thunderstorm WarningDDCBarber46 min
Jun 16, 5:24 PM CDTSevere Thunderstorm WarningDDCFord46 min
Jun 16, 6:43 PM CDTSevere Thunderstorm WarningDDCComanche47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.